What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 7, 3:35 AM EST, 5 minutes earlier.
Area forecast discussion, Feb 7, 3:35 AM EST, 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
335 AM EST Sun Feb 7 2021
.UPDATE...
Issued at 1245 AM EST SUN FEB 7 2021
The best radar returns continue to work into the Cumberland Valley
with a transition to snow underway. Further north, the pcpn along
the main cold front is lacking but still on the way, snow amounts
north of the Hal Rogers Parkway will likely have to be reduced at
this rate. The continued need for the current advisory structure -
especially in the northwest will be evaluated for the main package
release over the next couple of hours. The southern WWAs look on
track, with a delayed changeover possibly hindering amounts there
as well, but solid advisory amounts are still expected for most.
Did an update per radar trends and latest hires model solutions to
fine tune the PoPs, QPF, SnowAmt, and Wx grids along with adding
in the latest obs and trends to the T/Td grids. These updates have
been sent to the NDFD and web servers.
UPDATE Issued at 1213 PM EST SAT FEB 6 2021
We are now seeing light returns overspread the southwestern
portion of our CWA. This is a little slower than what was in the
PoP grids, so updated those to better incorporate those trends.
Current radar trends suggest some of our most northern counties
could see further delays in precip arrival, or less precip in
general, but things will have to be monitored to see if trends
continue in that direction. Areas down near the Virginia and
Tennessee border still look to see the best rates upwards of 1 to
1.5 inches per hour. However the time period of better rates is
relatively brief, roughly between 6 and 9z. Given this narrower
window, combined with guidance trending back some, the current
headlines have been kept. Confidence is just not high enough that
the southeast counties will reach warning criteria. Outside of
PoPs, mostly just blended in current obs. Updates have been sent
and new zones were generated.
UPDATE Issued at 820 PM EST SAT FEB 6 2021
Currently, a surface boundary lies across Kentucky, oriented from
northeast to southwest. Behind this boundary, temperatures have
started to drop down to the mid to low 30s, while areas ahead of
the boundary remain slightly warmer in the mid to upper 30s. The
only exception would be some of the eastern valleys, where cloud
cover was initially more sparse than expected, leading to somewhat
of a quick dropoff in temperatures. These valleys could continue
to drop for a couple more hours or so until some of the more
opaque cloud cover moves in. The hourly temp grids were edited to
better incorporate these trends. Precipitation wise, the bulk of
the precip lies to our southeast, as well as to our west, with
snow currently falling out in western Kentucky. PoP grids are
still representative of current trends and recent guidance, so not
much was needed there. Will continue to monitor the newest
guidance as it comes in to evaluate the need for any adjustments
elsewhere, but for the moment, things look on track.
&&
.SHORT TERM...(This evening through Sunday night)
Issued at 459 PM EST SAT FEB 6 2021
The afternoon surface analysis shows a weak boundary nearby. In
the mid-levels a shortwave is evident moving into the ARKLATEX
region. This feature will be one of the players for tonight’s
snow setup. Overall afternoon highs have been limited due to cloud
cover. Tonight, this shortwave feature will swing east, and this
will help pull a cold front across the region late tonight into
early Sunday. There is a warm nose that will progress north, with
a mid-level front setting up along the Tennessee/Virginia border.
We will slowly moisten up through the evening from southwest to
northeast. This will allow for precipitation to start to fall this
evening. Given the wet bulb temperature are around freezing this
afternoon, we will see temperatures dynamically cool toward the
wet bulb as precipitation increases. This will change over the
rain/snow mix to all snow through the late evening and overnight.
The mid-level frontogenesis mentioned early on will combine with
the wave to lead to stronger omega at times within the DGZ. That
said, this could lead to higher rates and even banded
precipitation, with negative EPV and 700 mb frontogenesis noted.
The HREF does have some hints of these better rates in the far
southeast and this will have to be watched for potential upgrades
if the snow is able to overachieve. This system will quickly pull
east by early Sunday with the quickly moving shortwave. Overall
best chances for higher accumulations will be in the far
southeast, with lesser amounts of an inch or less in the
Bluegrass.
Sunday, the snow will exit east by late morning with left over
flurries through the afternoon in the far east. There will be
clearing skies from west to east through day. Highs will top in
the low to mid 30s for most spots. Sunday night, There is a weak
wave that pushes across the Ohio Valley, but overall looking at
high to possibly mid-level clouds in the Bluegrass with this
feature. Outside of this high pressure will move through the
northern parts of the Ohio Valley, with low 20s to teens for lows
across eastern Kentucky under the influence of this surface ridge.
.LONG TERM...(Monday night through Saturday)
Issued at 335 AM EST SUN FEB 7 2021
Very cold temperatures and nasty wintery weather will all be in
the mix in the extended period. The latest model data is pointing
to the possibility of rain, freezing rain, and snow Tuesday night
through early Wednesday evening across eastern Kentucky. Any
freezing rain we experience would occur generally north of the Hal
Rogers Parkway. Periods of light snow will then be possible across
this same general area from Wednesday night through early Friday,
as very cold air spills into the area behind a departing arctic
cold front. Light accumulations of ice due to freezing rain will
be possible from late Tuesday night through early Wednesday
evening north of the Hal Rogers Parkway. Light snow accumulations
will also be possible across the same general area from Wednesday
night through early Friday. A large scale trough of low pressure
aloft will be moving across southern Canada during the extended.
Flow around this upper level feature will be what eventually
allows arctic air to spill into our part of the country. A series
of weak surface based systems are then forecast to move across
the Ohio and Tennessee Valleys from mid- week onward. These
surface systems will be the primary triggers for the wintry
weather we are expecting for eastern Kentucky.
Temperatures in the extended will be well below normal on average
from Wednesday onward. An outbreak of arctic air is expected going
into next weekend, with low temperatures possibly falling into the
teens and single digits around eastern Kentucky.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
ISSUED AT 110 AM EST SUN FEB 7 2021
VFR conditions still prevail for the moment at the TAF sites,
though MVFR, or worse, conditions are likely occurring south and
east of the Hal Rogers Parkway as a transition to snow is
underway. As such, cigs will quickly lower to MVFR levels for all
TAF sites, except perhaps SYM, as the column further moistens and
the pcpn mores in to the north more solidly. Conditions continue
to falter through the early morning hours then quickly drop to IFR
for most sites with the snow setting in more completely. The
precipitation will also bring vis down, especially in our south
and east where periods of heavier snowfall rates will likely bring
them down to IFR levels or lower. The snow then moves out quickly
from west to east after sunset on the heels of the main cold
front by mid morning. Conditions should then gradually improve to
VFR levels as we head into the afternoon. Winds will be fairly
light through the period, shifting from a more southeast to
northwest direction by morning.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 9 AM EST this morning for KYZ052-
058>060-068-069-079-080-083>088-104-106>120.
&&
UPDATE...GREIF
SHORT TERM...DJ
LONG TERM...AR
AVIATION...GREIF
Hazardous weather outlook, Feb 7, 3:25 AM EST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
325 AM EST Sun Feb 7 2021
KYZ052-058>060-068-069-079-080-083>088-104-106>120-081130-
Rowan-Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel-
Wayne-McCreary-Whitley-Knox-Bell-Harlan-Elliott-Morgan-Johnson-
Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-
Letcher-Martin-Pike-
Including the cities of Morehead, Irvine, Ravenna, Clay City,
Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville,
Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville,
Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester,
Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City,
Pikeville, and South Williamson
325 AM EST Sun Feb 7 2021
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM EST THIS
MORNING...
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Today and Tonight.
Accumulating snow will occur for most of the area early this
morning, with snow totals of generally 1 to 3 inches. Locally
higher amounts closer to 4 inches will likely occur near the
Virginia and Tennessee borders.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Multiple rounds of wintry precipitation will be possible from mid
to late in the week. Light ice accumulations due to freezing
rain will be possible Tuesday night through Wednesday evening
north of the Hal Rogers Parkway, with light snow accumulations
also possible Wednesday night through early Friday.
In addition, a much colder airmass is expected to arrive at the
end of the week and may lead to the coldest temperature readings
so far this winter season.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snow amount this morning.
KYZ044-050-051-081130-
Fleming-Montgomery-Bath-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, and Owingsville
325 AM EST Sun Feb 7 2021
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Today and Tonight.
Light snow accumulations of a dusting to less than an inch are
possible early this morning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Multiple rounds of wintry precipitation will be possible from mid
to late in the week. Light ice accumulations due to freezing
rain will be possible Tuesday night through Wednesday evening,
with light snow accumulations also possible Wednesday night
through early Friday.
In addition, a much colder airmass is expected to arrive at the
end of the week and may lead to the coldest temperature readings
so far this winter season.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to call in any snow reports this morning.
GREIF/AR
In the hours before
Special weather statement, Feb 6, 10:46 PM EST, 4 hours 54 minutes before
Special Weather Statement
National Weather Service Jackson KY
1046 PM EST Sat Feb 6 2021
KYZ044-050-051-071400-
Fleming-Montgomery-Bath-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, and Owingsville
1046 PM EST Sat Feb 6 2021
...Accumulating Snow Possible Tonight...
A cold front will sweep across the area overnight, bringing in a
shot of colder air and a period of light snow. Generally less than
an inch of snow is possible by Sunday morning for places
generally along and north of interstate 64. Higher snow amounts
are forecast to the south.
Some slick or snow covered roads will be possible for a time
overnight and may cause hazardous travel conditions.
JP/HAS
Special weather statement, Feb 7, 2:55 AM EST, 45 minutes before
Special Weather Statement...UPDATED
National Weather Service Jackson KY
255 AM EST Sun Feb 7 2021
KYZ044-050-051-071230-
Fleming-Montgomery-Bath-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, and Owingsville
255 AM EST Sun Feb 7 2021
...Accumulating Snow Possible Early This Morning...
A cold front will sweep across the area early this morning,
bringing in a shot of colder air and a period of light snow.
Generally less than an inch of snow is possible by dawn this
morning for places generally along and north of interstate 64.
Higher snow amounts are forecast to the south.
Some slick or snow covered roads will be possible for a time early
this morning and may cause a brief period of hazardous travel
conditions.
DJ/GREIF
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 933524, 933533, 933534, 933538, 933542, 933543, 933525, 933526, 933537, 933527, 933529, 933528, 933531, 933532, 933535, 933536, 933540, 933541.